A note on the 'Natural Rate of Subjective Inequality' hypothesis and the approximate relationship between the Gini coefficient and the Atkinson index
In a recent paper in this journal, Lambert et al (2003) sought to establish the Natural Rate of Subjective Inequality (NRSI) hypothesis. In this note, their test of the NRSI hypothesis is critically evaluated and an alternative reason is offered as to why their empirics appeared to support it. The findings, based on simulation, do not overturn the NRSI hypothesis, but indicate the need for deeper and more thorough analysis if this insightful and potentially far-reaching hypothesis is to be established.
|Date of creation:|
|Date of revision:|
|Contact details of provider:|| Postal: Department of Economics and Related Studies, University of York, York, YO10 5DD, United Kingdom|
Phone: (0)1904 323776
Fax: (0)1904 323759
Web page: http://www.york.ac.uk/economics/
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Atkinson, Anthony B., 1970. "On the measurement of inequality," Journal of Economic Theory, Elsevier, vol. 2(3), pages 244-263, September.
- Singh, S K & Maddala, G S, 1976. "A Function for Size Distribution of Incomes," Econometrica, Econometric Society, vol. 44(5), pages 963-70, September.
- Valentino Dardanoni & Peter Lambert, 2001.
"Horizontal inequity comparisons,"
Social Choice and Welfare,
Springer;The Society for Social Choice and Welfare, vol. 18(4), pages 799-816.
- Lambert, Peter J. & Millimet, Daniel L. & Slottje, Daniel, 2003. "Inequality aversion and the natural rate of subjective inequality," Journal of Public Economics, Elsevier, vol. 87(5-6), pages 1061-1090, May.
- McDonald, James B, 1984. "Some Generalized Functions for the Size Distribution of Income," Econometrica, Econometric Society, vol. 52(3), pages 647-63, May.
- Wilfling, Bernd & Kramer, Walter, 1993. "The Lorenz-ordering of Singh-Maddala income distributions," Economics Letters, Elsevier, vol. 43(1), pages 53-57.
When requesting a correction, please mention this item's handle: RePEc:yor:yorken:03/12. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Paul Hodgson)
If references are entirely missing, you can add them using this form.